Gabapentin: Risk of dysphagia

User Rating: 5 / 5

Star ActiveStar ActiveStar ActiveStar ActiveStar Active
 

 

Overview

Gabapentin is indicated for the treatment of epilepsy and neuropathic pain. In pre-clinical studies, gabapentin readily enters the brain and prevents seizures, while the analgesic activities of gabapentin are thought to occur via interactions with descending pain inhibitory pathways in the spinal cord and at higher brain centres.1

Dysphagia is generally defined as difficulty in swallowing. There are three identified causes of dysphagia, which are (1) medical illnesses of neurologic background such as Alzheimer’s disease, (2) neuromuscular disorders or oesophagus obstruction, and (3) drug-induced dysphagia.2

 

Background

The National Pharmaceutical Regulatory Agency (NPRA) has received information from the European Medicines Agency (EMA) regarding Pharmacovigilance Risk Assessment Committee’s (PRAC) recommendation to all product registration holders of gabapentin to update the package insert with risk of dysphagia.3

The association of gabapentin with dysphagia has been seen in literature, clinical trials and post-marketing reports.1,3 Gabapentin potentially causes dysphagia by depressing the central nervous system (CNS) which may lead to reduced awareness, reduced control of the voluntary muscle and difficulty to initiate a swallow.2

In Malaysia, the Drug Control Authority (DCA) has agreed to the inclusion of dysphagia in the postmarketing experience section of the package insert of all gabapentin-containing products.

 

Adverse Drug Reaction (ADR) Reports

To date, NPRA has received 377 reports with 681 adverse events suspected to be related to gabapentin. However, no events related to dysphagia or difficulty swallowing have been reported locally.4

 

Advice for Healthcare Professionals:

  • Advise patients and their caretakers to be cautious on symptoms of CNS depression such as difficulty in swallowing while on treatment with gabapentin.
  • Advise patients to take the drug in an upright position with adequate amounts of fluid, at least 30 minutes before sleeping to reduce the risk of dysphagia.
  • Report all suspected adverse events associated with gabapentin use to the NPRA.

 

NPRA has completed a review of this safety issue and a directive [Ruj. Kami: (5) dlm. BPFK/PPP/07/25 Jld. 4] has been issued for registration holders of gabapentin products to update the local package inserts and consumer medication information leaflet (Risalah Maklumat Ubat untuk Pengguna) to reflect this safety information.

 

References:

  1. Gabapentin Malaysian local product packaging insert [Last revision date: December 2019]
  2. Balzer, K.M. (2000). Drug-Induced Dysphagia. International Journal of MS Care, p40-62.
  3. European Medicine Agency (2019). PRAC recommendations on signals: Adopted at the 14-17 January 2019 PRAC meeting. EMA/PRAC/905027/2019 Corr.
  4. The Malaysian Adverse Drug Reaction database, NPRA [Accessed: January 2020]

 

DISCLAIMER:

This publication is aimed at health professionals. The information is meant to provide updates on medication safety issues, and not as a substitute for clinical judgement. While reasonable care has been taken to verify the accuracy of the information at the time of publication, NPRA shall not be held liable for any loss whatsoever arising from the use of or reliance on this publication.

 

National Pharmaceutical Regulatory Agency (NPRA)
Lot 36, Jalan Universiti, 46200 Petaling Jaya, Selangor, Malaysia.
  • Email: npra@npra.gov.my
  • Phone: +603-7883 5400
  • Fax: +603-7956 2924, +603-7956 7075

DISCLAIMER

The Government of Malaysia and the National Pharmaceutical Regulatory Agency are not responsible for any loss or damage caused by the usage of any information obtained from this website.

Mobile Web :

Site Last Modified

  • Last Modified: Thursday 22 October 2020, 11:37:04.
© Copyright 2019 . All Rights Reserved National Pharmaceutical Regulatory Agency NPRA

Main Menu English

Choose Your Language